MAUDE Adverse Event Report: ALERE SAN DIEGO, INC. CARDINAL RAPID TEST HCG COMBO; VISUAL, PREGNANCY HCG, PRESCRIPTION USE

ALERE SAN DIEGO, INC. CARDINAL RAPID TEST HCG COMBO; VISUAL, PREGNANCY HCG, PRESCRIPTION USE
Model Number FHC-A202
Medical Device Problem Code False Positive Result (1227)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/10/2024
Type of Reportable Event Malfunction
Event or Problem Description
The customer reported receiving a total of 3 false positive hcg results while using the cardinal rapid test hcg combo on two patients.The two patients were tested for pre-op screenings for surgical procedures.The first patient provided a fresh sample on (b)(6) 2024 which was tested and resulted in a positive hcg result.The positive result was not expected so a confirmatory blood test was performed on the same day which yielded a negative result.No adverse event reported.See 2027969-2024-00199, 2027969-2024-00200 for the 2 additional false positive results.
 
Additional Manufacturer Narrative
Preliminary investigation findings: retained devices from the reported lot number were tested with hcg-negative clinical urine samples.The results were read at 3 and 4 minutes and all devices yielded valid negative results.No false positive results were observed during in-house testing.The case details were reviewed along with the complaint history for the reported issue and no indications of a systemic issue were identified.Manufacturing batch record review did not uncover any relevant non-conformances and found that the lot met quality control specifications.Review of the risk management report for this product found that the reported issue is within the risk profile for this device; no new hazard has been identified.A root cause could not be determined from the available information as the reported issue was not replicated during testing of retention product.Complaints are tracked and trended on a monthly basis.Per the package insert: very low levels of hcg (less than 50 miu/ml) are present in serum and urine specimen shortly after implantation.However, because a significant number of first trimester pregnancies terminate for natural reasons, a test result that is weakly positive should be confirmed by retesting with a first morning serum or urine specimen collected 48 hours later.A number of conditions other than pregnancy, including trophoblastic disease and certain non-trophoblastic neoplasms including testicular tumors, prostate cancer, breast cancer, and lung cancer, cause elevated levels of hcg.Therefore, the presence of hcg in a serum or urine specimen should not be used to diagnose pregnancy unless these conditions have been ruled out.As with any assay employing mouse antibodies, the possibility exists for interference by human anti-mouse antibodies (hama) in the specimen.Specimens from patients who have received preparations of monoclonal antibodies for diagnosis or therapy may contain hama.Such specimens may cause false positive or false negative results.This test provides a presumptive diagnosis for pregnancy.A confirmed pregnancy diagnosis should only be made by a physician after all clinical and laboratory findings have been evaluated.
 
Additional Manufacturer Narrative
Investigation conclusion: retained and returned devices from the reported lot number were tested with hcg-negative clinical urine samples.The results were read at 3 and 4 minutes and all devices yielded valid negative results.No false positive results were observed during in-house testing.The case details were reviewed along with the complaint history for the reported issue and no indications of a systemic issue were identified.Manufacturing batch record review did not uncover any relevant non-conformances and found that the lot met quality control specifications.Review of the risk management report for this product found that the reported issue is within the risk profile for this device; no new hazard has been identified.A root cause could not be determined from the available information as the reported issue was not replicated during testing of retention or returned product.Complaints are tracked and trended on a monthly basis.Per the package insert: - very low levels of hcg (less than 50 miu/ml) are present in serum and urine specimen shortly after implantation.However, because a significant number of first trimester pregnancies terminate for natural reasons, a test result that is weakly positive should be confirmed by retesting with a first morning serum or urine specimen collected 48 hours later.- a number of conditions other than pregnancy, including trophoblastic disease and certain non-trophoblastic neoplasms including testicular tumors, prostate cancer, breast cancer, and lung cancer, cause elevated levels of hcg.Therefore, the presence of hcg in a serum or urine specimen should not be used to diagnose pregnancy unless these conditions have been ruled out.- as with any assay employing mouse antibodies, the possibility exists for interference by human anti-mouse antibodies (hama) in the specimen.Specimens from patients who have received preparations of monoclonal antibodies for diagnosis or therapy may contain hama.Such specimens may cause false positive or false negative results.- this test provides a presumptive diagnosis for pregnancy.A confirmed pregnancy diagnosis should only be made by a physician after all clinical and laboratory findings have been evaluated.
 
Event or Problem Description

Brand Name
CARDINAL RAPID TEST HCG COMBO
Common Device Name
VISUAL, PREGNANCY HCG, PRESCRIPTION USE
Manufacturer (Section D)
ALERE SAN DIEGO, INC.
9942 mesa rim rd
san diego CA 92121
Manufacturer Contact
monika burrell
9942 mesa rim rd
san diego, CA 92121
8588052506
MDR Report Key20688945
Report Number2027969-2024-00198
Device Sequence Number8584730
Product Code JHI
UDI-Device Identifier20885380020268
UDI-Public(01)20885380020268(17)260408(10)0000865647
Combination Product (Y/N)N
Initial Reporter StateWI
Initial Reporter CountryUS
PMA/510(K) Number
K062361
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Distributor
Initial Reporter Occupation Administrator/Supervisor
Type of Report Initial,Followup
Report Date (Section B) 01/02/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/08/2026
Device Model NumberFHC-A202
Device Catalogue NumberB1077-23
Device Lot Number0000865647
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/12/2024
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/22/2024
Supplement Date Received by Manufacturer01/02/2025
Initial Report FDA Received Date11/14/2024
Supplement Report FDA Received Date01/02/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured04/09/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age22 YR
Patient SexFemale
Patient Weight81 KG
Patient EthnicityNon Hispanic
Patient RaceWhite